Abdominal pain with rigidity secondary to the anti-emetic drug metoclopramide
Related Experiment Video
Updated: Aug 8, 2026

Ear Plaster Therapy as a Safe and Effective Treatment for Gestational Vomiting
Published on: August 4, 2023
Nadeem U Khan1, Junaid A Razzak
1Section of Emergency Medicine, Department of Medicine, The Aga Khan University, Karachi, Pakistan.
Abstract:
We report a case of abdominal pain with rigidity, mimicking an acute abdomen, caused by metoclopramide, a common anti-emetic drug. Extrapyramidal symptoms are commonly reported side-effects of this medication. They generally include involuntary movements of limbs, torticollis, oculogyric crisis, rhythmic protrusion of tongue, trismus, or dystonic reactions resembling tetanus, etc. Abdominal rigidity due to this medication, resembling an acute abdomen, has not been reported previously. This case report illustrates the importance of considering medication side-effects when evaluating a patient with abdominal pain and rigidity.
Related Concept Videos
Drugs Affecting GI Tract Motility: Dopamine Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Drugs for Treatment of Diarrhea-Predominant IBS
Two specific drugs used in the treatment are alosetron (Lotronex) and eluxadoline (Viberzi). Alosetron, a 5-HT3 antagonist, works by slowing the movement of stools in the gut, reducing bowel...
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Drugs Affecting GI Tract Motility: Serotonin Receptor Agonists
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists